NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Attention Deficit Hyperactivity Disorder
Adderall and Caffeine
I have ADD and I started out taking Adderall while I was in college and it did great things for me. After I finished college I stopped taking Adderall and it was about 8 months later when I decided to get back on the drug to help me in the work place. I have been on it now for about two weeks and my doctor started me off on 30 mg, once a day (opposed to twice a day as I had done while in college). I know I am not supposed to have caffiene while on Adderall, but I wasn`t thinking and I drank an energy drink yesterday after taking my daily dose. I am worried because the side effects felt a lot stronger than usual. I was experiencing shallow breathing and pressure in my chest as well as a stiff, sore neck. Today I am feeling a bit better, but I'm still not feeling myself. My question is, should I stop taking the meds for a couple days, to give my body time to even out? Does my body just need time to adjust to the drug again? I am 24 years old by the way.
First, congratulations on being concerned enough about your body to ask the question. I know that may sound a little silly but we too often either just stop a medication or ignore symptoms.
"Energy Drinks" these days can have a horrific amount of caffeine for many of us. I am not surprised by your effects. The high likelihood is that what you experienced was in no way dangerous and you can start back up today. You may want to try just half a tablet today (assuming you are on the short acting---you did not write (Adderall XR which is long acting and cannot be split).
What you experienced was likely a stress/anxiety response that produces symptoms including cardiovascular (heart and vessel) symptoms (e.g., fast pulse) and muscle tension (e.g., your chest and neck and possibly difficulty taking a breath). Some folks end up in our emergency rooms getting such effects from drinking a few high caffeine energy drinks without even any medication on board!
However, if you have ever had any concerns raised by your doctor(s) about heart problems or if heart problems in young adults have been seen in your family, talk with your doctor before restarting. And, most certainly, stop medication and speak with your doctor if it recurs without caffeine.
I wish you the best.
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati